Worrying GCA development: Lost sight in one eye temporarily

Posted by marilyncarkner @marilyncarkner, Oct 9, 2020

I have GCA having been biopsied last January. I am on Actemra which I am handing well and was on a taper of Prednisone. 6 weeks ago I had a scary incident of lost sight in one eye for 1 minute. Rheumatologist decided to not change it up and hope it was random. It happened again last Friday for the same time frame and went to EMERG and was put on 1000 mg of Pred each day by infusion over a 3 day period . My question is what else is there that can be done if it continues to happen. I heard a Dr telling a fellow GCA patient that we will try and save the other eye .. no idea what that would mean. I am hopefully no where near that but it is a scary thought for sure

@marilyncarkner I am so sorry to hear this – how scary this must be for you! Nothing I can say could possibly offer any relief but my prayers are with you.

REPLY

Hi @marilyncarkner, You will notice that we changed the title of your discussion to hopefully better describe the topic and bring in other members who have had some experience with the same symptoms. We also added the discussion to the PMR group to bring in members from that group of discussions including GCA related discussions.

If you have not already done this, I would encourage you to get more answers from your doctor about the health of your eyes and what you can do. Did your doctor mention anything that will help or have you discussed your concerns with the doctor?

REPLY

Hello marylyncarkner
I attended the ER for 5 consecutive weeks when I was not feeling well and had pain on the right side of my face. No diagnosis. On the 6th ER visit, because I had then lost the sight in my right eye, I was referred to an out-of-hospital surgeon for a biopsy of the temporal artery. On the spot, the surgeon confirmed GCA because the artery was so swollen. Attended my specialist's office the next day and he sent me directly to the hospital for 3 days of 1000 mg Prednisone by I.V, just like you had. Had complications, but that is different than your experience.
To address your concern, I've had no further blindness happen, although my blindness is permanent. My understanding is that having the massive I.V. Prednisone will hopefully stop any further blindness. I'm monitored closely by my doctors and by lab work. My neurologist later put me on Actemra along with tapering the Prednisone. Actemra has been much easier to take than Prednisone, although Prednisone was a godsend at the time.
Now that you've had the 3 day-1000 mg Prednisone infusion, I hope you can rest much more easily, knowing your docs on on the right track. My experience was that I felt so much better once I'd been started on Prednisone. A real feeling of well-being. Even my arthritis pain was gone.
There's so much good medical help now days! My best to you. Laurie

REPLY
Please login or register to post a reply.